Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 271, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 18, 2004, 2:23 AM CDT for Morgan County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 2:23 AM CDT (07:23 UTC)
- Expired
- Oct 18, 2004, 3:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Morgan County, MO
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 180723 SVRSGF MOC141-180800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 AM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN CENTRAL MISSOURI. * UNTIL 300 AM CDT. * AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF VERSAILLES...OR 17 MILES NORTHWEST OF OSAGE BEACH...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN MORGAN COUNTY...INCLUDING THE TOWNS OF GRAVOIS MILLS AND BARNETT. LAT...LON 3843 9292 3824 9284 3821 9270 3851 9267 $$ JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:23 PM CDT, 11 hours earlier.
Area forecast discussion, Oct 17, 3:23 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SUN OCT 17 2004
...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT AND MONDAY...
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
PLENTY TO TALK ABOUT IN THE SHORT TERM AS STRONG SHORT WAVE OVER THE
FOUR CORNERS REGION EJECTS OUT ONTO THE PLAINS TONIGHT. IN RESPONSE
TO THE HEIGHT FALLS AHEAD OF THIS SHORTWAVE...LOW LEVEL WINDS HAVE
ALREADY BECOME SOUTHERLY AND HAVE BEGUN TO ADVECT VERY JUICY AIRMASS
SLOWLY NORTHWARD. SURFACE DEWPOINTS ACROSS EASTERN TX/SOUTHERN AR/LA
ARE IN THE UPPER 60S AND LOWER 70S...WITH A FAIRLY SHARP MOISTURE
GRADIENT ALONG A STRENGTHENING WARM FRONT OVER CENTRAL ARKANSAS.
STRONG (40-50KT) LOW LEVEL JET IS PROGGED TO DEVELOP TONIGHT WITH
VERY STRONG WARM AIR ADVECTION/ISENTROPIC ASCENT DEVELOPING. AS
THETA-E RICH NEAR SURFACE PARCELS IN THE WARM SECTOR ARE LIFTED
ISENTROPICALLY OVER THE SURFACE FRONT AND ARE SUBSEQUENTLY PICKED UP
BY STRENGTHENING LOW LEVEL JET LOOK FOR STRONG ELEVATED INSTABILITY
TO DEVELOP WITH MUCAPES IN EXCESS OF 2500 J/KG. SHEAR WITHIN THE
CLOUD BEARING LAYER APPEARS SUFFICIENT TO SUPPORT DOWNDRAFT/UPDRAFT
SEPARATION AND STORM SCALE ORGANIZATION. ALL SIGNS SEEM TO BE
POINTING TO A DECENT SHOT OF SEVERE WEATHER TONIGHT WITH ELEVATED
HAILERS THE MAIN THREAT...WITH SOME POTENTIAL FOR HAIL UP TO GOLF
BALL SIZE GIVEN THE MAGNITUDE OF FORECAST INSTABILITY AND SHEAR.
IN ADDITION...THE ETA HAS FORWARD PROPAGATING CORFIDI VECTORS
INCREASING TO 50KTS...SO IF CONVECTIVE SYSTEM BECOME WELL ORGANIZED
AND DEVELOPS A STRONG COLD POOL COULD EVEN BE A WIND POTENTIAL OVER
OUR SOUTHEASTERN COUNTIES CLOSEST TO THE WARM FRONT DESPITE THE
RELATIVELY STABLE BOUNDARY LAYER.
WARM AIR ADVECTION CONVECTION SHOULD EXIT OUR CWA BY LATE MORNING
WITH SKIES PROBABLY CLEARING OUT GRADUALLY IN ITS WAKE. GFS AND ETA
BOTH HAVE SURFACE LOW MOVING INTO SOUTHWEST MISSOURI BY EARLY
AFTERNOON...WITH DRYLINE TRAILING SOUTH FROM THE LOW. UPPER LEVEL
SUPPORT APPEARS TO BE LACKING A BIT DURING THE AFTERNOON AS MAIN
SHORTWAVE ENERGY IS PROGGED TO BE EAST OF THE AREA BY 18Z...HOWEVER
GFS AND ETA BOTH INDICATE SOME DECENT UVVS DEVELOPING DURING THE
AFTERNOON AS UPPER LEVEL DIVERGENCE INCREASES A BIT IN REPONSE TO AN
EXITING 400MB JET.
AS IS TYPICALLY THE CASE IN THESE TYPE OF SITUATIONS...THERE IS A
TON OF UNCERTAINY REGARDING THE EVOLUTION OF MESOSCALE DETAILS SO IT
IS DIFFICULT IF NOT IMPOSSIBLE TO GET TOO CUTE WITH THINGS. WARM
FRONT (POSSIBLY ENHANCED BY OUTFLOW FROM MORNING CONVECTION) SHOULD
BE IN THE NEIGHBORHOOD AND WITH DRYLINE MOVING EASTWARD DURING THE
AFTERNOON HARD TO RULE OUT ADDITIONAL CONVECTION MONDAY AFTERNOON
AND EVENING. SINCE THE DRYLINE/SURFACE LOW WILL BE MOVING ACROSS OUR
CWA DURING THE AFTERNOON...THE CHANCES FOR AFTERNOON RE-DEVELOPMENT
WILL BE BEST OVER OUR EASTERN COUNTIES WITH CHANCES TAPERING TO LESS
THAN 15% WEST OF SPRINGFIELD.
IF WE DO INDEED CLEAR OUT/DESTABILIZE AS MODELS INDICATE WE WILL AND
THE CAP IS WEAK ENOUGH TO ALLOW ADDITIONAL DEVELOPMENT DESPITE
MARGINAL SUPPORT ALOFT...THEN IT COULD BE A VERY BUSY AFTERNOON AND
EARLY EVENING. DEEP LAYER SHEAR SHOULD BE VERY SUPPORTIVE OF
SUPERCELLS WITH MAIN THREAT BEING LARGE HAIL/DAMAGING WINDS. SURFACE
WINDS SHOULD GENERALLY REMAIN RATHER VEERED SINCE THE SURFACE LOW IS
PROGGED TO BE FILLING...HOWEVER WITH WARM FRONT AND/OR RESIDUAL
OUTFLOW BOUNDARIES IN THE NEIGHBORHOOD HARD TO COMPLETELY RULE OUT A
TORNADO THREAT. AGAIN...THIS IS ALL A VERY CONDITIONAL THREAT...THE
CONDITION BEING THAT CONVECTION ACTUALLY DEVELOPS
THERMAL RIDGE SHOULD REMAIN IN THE AREA AS THE FRONTAL BOUNDARY
SLOWLY WASHES OUT NEARBY TUESDAY AND WEDNESDAY. WITH RIDGING AND
SUBSIDENCE ALOFT SHOULD BE HARD PRESSED TO SEE ANY CONVECTION LET
ALONE PRECIPITATION TUES/WED. SUNSHINE SHOULD HELP TEMPS WARM TO 10+
DEGREES ABOVE AVERAGE BOTH DAYS.
IZZI
LONG TERM (THURSDAY THROUGH SUNDAY)...
VERY LOW CONFIDENCE IN THE EXTENDED FORECAST AS MODELS ARE LACKING
ANY RUN TO RUN BETTER YET MODEL TO MODEL CONSISTENCY. GENERAL IDEA
SEEMS TO BE THAT OF AN UNSETTLED PATTERN WITH A WESTERN TROUGH
SETTING UP A SOUTHWESTERLY FLOW ALOFT IN OUR AREA. DID EXTEND POPS
INTO THE DAY FRIDAY SINCE THERE HAS BEEN SOME TREND IN THE MEDIUM
RANGE MODELS TO SLOW THINGS DOWN SOME...AND ON SATURDAY AS RETURN
FLOW SETS UP. OTHER THAN THAT WAS VERY RELUCTANT TO MAKE ANY
WHOLESALE CHANGES TO THE GOING GRIDS GIVEN THE DEGREE OF UNCERTAINTY.
RUNNELS
&&
.CLIMATE...
TEMPERATURES WILL LIKELY APPROACH RECORD LEVELS MONDAY AFTERNOON AT
JLN AND POSSIBLY SPRINGFIELD. CURRENTLY GRIDS HAVE TEMPERATURES JUST
BELOW RECORD LEVELS TUESDAY AND WEDNESDAY...BUT WITH LOW LEVEL
THERMAL RIDGE IN THE AREA NOT OUT OF THE QUESTION THAT THESE NUMBERS
MAY BE CONSERVATIVE. HERE ARE THE CURRENT RECORDS FOR THE CLIMATE
STATIONS:
MON TUE WED
SGF 85 84 88
1991 1953 1979
JLN 85 84 89
1991 1958 1979
UNO 89 87 85
1953 1963 1963
VIH 86 86 86
1953 1963 1963
IZZI
&&
.AVIATION...
INITIAL SURGE OF STRATUS WILL AFFECT PRIMARILY THE SGF TERMINAL THIS
AFTERNOON...BUT CEILINGS SHOULD REMAIN VFR. FUNNEL EFFECT UP THE
WHITE RIVER VALLEY WILL CONTINUE THROUGH MUCH OF TONIGHT AND WILL
KEEP SURFACE WINDS GUSTY IN THE SGF AREA...WHILE A MORE GRADUAL
INCREASE IN SURFACE WINDS CAN BE EXPECTED IN THE JLN AREA.
A STRENGTHENING LOW LEVEL JET TONIGHT WILL TRANSPORT LOW LEVEL
MOISTURE AND STRATUS NORTHWARD INTO THE AREA AND HAVE INTRODUCED
MVFR CIGS ACCORDINGLY AFTER MIDNIGHT. DESPITE THE LOW LEVEL JET NOT
EXPECTING WIND SHEAR TO BE A PROBLEM AS STRONG SURFACE WINDS AND
LACK OF AN INVERSION SHOULD PREVENT ANY ABRUPT CHANGES IN THE LOW
LEVEL WINDS OFF THE SURFACE.
IZZI
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGFHazardous weather outlook, Oct 18, 12:00 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1200 AM CDT MON OCT 18 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1200 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...SOME PRODUCING. HAIL UP TO THE SIZE OF HALF DOLLARS. HEAVY RAINFALL. AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: MAINLY EAST OF A LINE FROM OSCEOLA TO SPRINGFIELD...TO BRANSON MISSOURI THROUGH SUNRISE. DISCUSSION: A STORM SYSTEM RAPIDLY INTENSIFYING WEST OF MISSOURI WILL CONTINUE TO PUSH EAST TOWARDS THE FORECAST AREA TONIGHT. MID AND UPPER LEVEL INSTABILITY WILL INCREASE TONIGHT OVER THE AREA AND WILL AID IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN WEATHER HAZARD WITH THE STORMS THAT DEVELOP TONIGHT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY MONDAY MORNING EAST OF HIGHWAY 65. THUNDERSTORMS ARE EXPECTED TO END BY MIDDAY WITH SKIES POSSIBLY CLEARING OUT. IF THIS OCCURS...THE ATMOSPHERE WILL BECOME VERY UNSTABLE. A DRY LINE AND LOW PRESSURE SYSTEM TO THE WEST WILL PUSH INTO THE AREA LATE IN THE DAY MONDAY AND IF ENOUGH INSTABILITY CAN DEVELOP...STRONG TO SEVERE THUNDERSTORMS WOULD BE LIKELY. IF THE THUNDERSTORMS CAN DEVELOP...THERE IS THE POTENTIAL FOR SUPERCELLS INCLUDING LARGE HAIL AND POSSIBLE TORNADOES GIVEN THE AMOUNT OF SHEAR AVAILABLE IN THE ATMOSPHERE. WARM AND UNSTABLE AIR WILL CONTINUE ACROSS THE AREA THROUGH MUCH OF THE UPCOMING WEEK WITH A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY EAST OF AN OSCEOLA TO SPRINGFIELD... TO BRANSON LINE OVERNIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LATER FORECASTS AND OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL MONDAY AFTERNOON AND EVENING. JLT
In the hours before
Special weather statement, Oct 17, 11:38 PM CDT, 2 hours 45 minutes before
MOZ055>058-067>071-079>083-090>092-095>098-104>106-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1138 PM CDT SUN OCT 17 2004 MOZ055>058-067>071-079>083-090>092-095>098-104>106-181000- BENTON-CAMDEN-CHRISTIAN-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL- LACLEDE-MARIES-MILLER-MORGAN-OREGON-OZARK-PHELPS-POLK-PULASKI- SHANNON-ST. CLAIR-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK... ROLLA...SPRINGFIELD AND WEST PLAINS. 1138 PM CDT SUN OCT 17 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 854 UNTIL 500 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS: IN CENTRAL MISSOURI THIS WATCH INCLUDES 9 COUNTIES BENTON CAMDEN DENT HICKORY MARIES MILLER MORGAN PHELPS PULASKI IN SOUTH CENTRAL MISSOURI THIS WATCH INCLUDES 4 COUNTIES HOWELL OREGON SHANNON TEXAS IN SOUTHWEST MISSOURI THIS WATCH INCLUDES 10 COUNTIES CHRISTIAN DALLAS DOUGLAS GREENE LACLEDE OZARK POLK TANEY WEBSTER WRIGHT IN WEST CENTRAL MISSOURI THIS WATCH INCLUDES 1 COUNTY ST. CLAIR INCLUDING THE CITIES OF AVA...BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK...ROLLA... SPRINGFIELD AND WEST PLAINS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JLT
Local storm report, Oct 18, 1:29 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0129 AM CDT MON OCT 18 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1223 AM HAIL 5 SE ELDON 38.30N 92.52W
10/18/2004 0.88 INCH MILLER MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
SSLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 12:18 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 27 min |
| Oct 18, 1:38 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 22 min |
| Oct 18, 2:41 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 19 min |
| Oct 18, 3:33 PM CDT | Tornado Warning | SGF | Shannon | 42 min |
| Oct 18, 3:35 PM CDT | Tornado Warning | SGF | Dent | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.